Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Awoke gasping for air after inhaling wax vapour. On steroids. Family history of sleep difficulty. Worrisome

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hi I am due to go in for a sleep study soon.Twice I awoke gasping for air -this was after inhaling wax vapour during an art activity - i attribute that to the initial inflamation of the adenoids for which i was perscribed steroids and later after a week when it resurfaced antibiotics.There was only one minor episode since .There is a family history of sleep difficulty -my mum wears amouth piece at night to allieviate snoring.(i do not snore).Now in prep for sleep study i have been put on zantac 150 mg a nasal spray and zirtec - i have been taking zirtec due to persistent nasal drip(due to a bend in the inner section of skin which seperates the nostrils in the nasal passage-so i have always had sinus/nasal o problems.I also take St.Johns Wort which i have just learned can act as a muscle relaxant. (and hence i am going to start cutting this down and eliminating it)-My query is can zantac also act as a muscle relaxant as i want the sleep study to give a true mirror image of my sleep pattern and furthermore isn't there a possibility that this was a more or less isolated period caused by the occupatuonal/passive inhalation of wax vapour ? - thanks (note the percription of zantac puzzles me as i do not have acid reflux or any tummy problems-if it is a muscle relaxant would it make it worse?)
Posted Thu, 9 Aug 2012 in Asthma and Allergy
Answered by Dr. Shanthi.E 7 hours later

Thanks for posting your query.

Zantac is not a muscle relaxant; it does not cause any muscle relaxation. It is a H2 antagonist, which inhibits secretion of gastric acid. It is not going to affect the sleep study.

Also, your symptoms are more likely to be due to occupational inhalation of wax vapour.

Zantac may be given to you just as a preparatory measure before the sleep study.

You may continue to take Zantac until the sleep study is completely done.

It is advisable to stop using St. Johns wort as there are no clinical studies that prove its effectiveness. It is not a direct muscle relaxant but can affect the metabolism of other drugs especially pain medications.

I hope to have answered your query. Please do write back in case you have follow up queries to ask.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor